Although there have been several case reports of tenofovir-associated kidney toxicities since the drug was licensed a year ago, it appears to be a rare occurrence, is reversible and risk-factors may include combining the drug with ritonavir and pre-existing renal insufficiency, concludes a report from Paris’ largest HIV treatment centre, published in the latest issue of the journal, AIDS.
Researchers from the Pitie-Salpetriere Hospital in Paris retrospectively assessed their 19 cases of tenofovir-associated renal dysfunction from the past two years. Thirteen men and six women, with an average age of 42.8 years, and a mean HIV infection duration of 12.8 years were included in their assessment. Four individuals for whom creatinine clearance had been assessed prior to starting tenofovir were determined to have had pre-existing renal insufficiency.
Tubular dysfunction or renal failure (defined as a rise in serum creatinine levels of > 25%) were diagnosed an average of 6.89 months after starting tenofovir, with normalisation of laboratory abnormalities occurring an average of 4.7 weeks after discontinuing tenofovir.
Nephrogenic diabetes insipidus (which causes frequent urination and constant thirst) occurred in three individuals, and renal failure occurred in 14 out of the 19 cases. In 13 of the 14 cases, tenofovir therapy was stopped and renal function improved in all cases, with no deaths. The mean serum creatinine levels prior, during and after renal failure occurred were 0.88, 2.64 and 1.26 mg/dl, respectively.
Symptoms common to all or most of the 19 with tenofovir-associated kidney toxicity included normoglycemic glycouria (100%), mild proteinurea (100%), hypophosphoremia (100%), metabolic acidosis with normal anion gap (53%), or hypokalemia (53%). The authors suggest that normoglycemic glyocosuria and hypophosphoremia appear to be an effective sign of tenofovir-induced kidney toxicity.
Three antiretroviral drugs were commonly combined with tenofovir: 3TC (47%), Kaletra (59%) and ritonavir (53%). In six individuals lopinavir (Kaletra) was boosted with extra ritonavir over and above the usual ritonavir content of the product, in order to further increase lopinavir levels. The authors suggest this indicates that combining tenofovir with ritonavir may be an additional risk factor for kidney toxicity.
The authors also reviewed kidney toxicity events in two double-blind, placebo-controlled trials of tenofovir (Gilead’s 902 and 903 studies) and found that the incidence of renal events was similar in people receiving or not receiving tenofovir. They conclude that renal abnormalities are relatively infrequent in individuals with HIV on any treatment, and that tenofovir does not appear to add significantly to the risk.
Further information on this website
Tenofovir - overview
Tenofovir no more likely to cause kidney problems in London patients than other antiretrovirals - news story
Tenofovir no more likely than d4T to cause kidney side-effects - news story
Izzedine H et al. Renal safety of tenofovir in HIV treatment-experienced patients. AIDS 18 (7), 1074-5, 2004.,